Assessing QT Interval Prolongation and its Associated Risks with Antipsychotics
Unit for Psychiatric Research, Aalborg Psychiatric Hospital, Aarhus University Hospital, Aalborg, Denmark. CNS Drugs
(Impact Factor: 5.11).
06/2011; 25(6):473-90. DOI: 10.2165/11587800-000000000-00000
Several antipsychotics are associated with the ventricular tachycardia torsade de pointes (TdP), which may lead to sudden cardiac death (SCD), because of their inhibition of the cardiac delayed potassium rectifier channel. This inhibition extends the repolarization process of the ventricles of the heart, illustrated as a prolongation of the QT interval on a surface ECG. SCD in individuals receiving antipsychotics has an incidence of approximately 15 cases per 10,000 years of drug exposure but the exact association with TdP remains unknown because the diagnosis of TdP is uncertain. Most patients manifesting antipsychotic-associated TdP and subsequently SCD have well established risk factors for SCD, i.e. older age, female gender, hypokalaemia and cardiovascular disease. QT interval prolongation is the most widely used surrogate marker for assessing the risk of TdP but it is considered somewhat imprecise, partly because QT interval changes are subject to measurement error. In particular, drug-induced T-wave changes (e.g. flattening of the T-wave) may complicate the measurement of the QT interval. Furthermore, the QT interval depends on the heart rate and a corrected QT (QTc) interval is often used to compensate for this. Several correction formulas have been suggested, with Bazett's formula the most widely used. However, Bazett's formula overcorrects at a heart rate above 80 beats per minute and, therefore, Fridericia's formula is considered more appropriate to use in these cases. Several other surrogate markers for TdP have been developed but none of them is clinically implemented yet and QT interval prolongation is still considered the most valid surrogate marker. Although automated QT interval determination may offer some assistance, QT interval determination is best performed by a cardiologist skilled in its measurement. A QT interval >500 ms markedly increases the risk for TdP and SCD, and should lead to discontinuation of the offending drug and, if present, correction of underlying electrolyte disturbances, particularly serum potassium and magnesium derangements. Before prescribing antipsychotics that may increase the QTc interval, the clinician should ask about family and personal history of SCD, presyncope, syncope and cardiac arrhythmias, and recommend cardiology consultation if history is positive.
Available from: Tanveer Ahmed Bhuiyan
- "In fact Milberg et al.  reported that there is no correlation between QT prolongation and torsadogenic potential in a group of quinolones. In addition to the vague relation between QTc prolongation and drug-induced arrhythmic risk, the QT interval is also subject to measurement error . "
[Show abstract] [Hide abstract]
ABSTRACT: Flattening of the electrocardiographic T-wave has been associated with proarrhythmic risk. It has also been demonstrated that triangulation of the monophasic action potential (MAP) manifests on the ECG as a flattened T- wave.
In this study we investigate the effects of sertindole on the electrocardiographic T-wave using a recently developed ECG marker of T-wave flatness which is directly correlated with sertindole-induced triangulation of the MAP prior to Torsade de Pointes arrhythmia in dogs. The effect of sertindole on T-wave flatness was compared with the effects of moxifloxacin and placebo on the T-wave.
Sertindole caused more flattening of the T-wave compared to moxifloxacin and placebo. Effect sizes also revealed that flattening of the T-wave after sertindole was a more prominent finding compared to QT interval prolongation.
An electrocardiographic measurement linking MAP triangulation and T-wave flatness could potentially be used for cardiac safety assessment in drug trials along with other safety measures.
Computing in Cardiology — 41st Annual Conference, Cambridge, Massachusetts, USA; 09/2014
Available from: Hugo A Jørgensen
- "Moreover, several drugs including psychotropics can induce prolongation of the QTc interval principally by blocking the rapidly activating potassium current   . Antipsychotic drugs are associated with dose related QTc prolongation, and some agents have been intermittently or permanently withdrawn from the market for this reason   . Treatment recommendations for schizophrenia differ substantially, however, with regard to whether or not ECG recordings should be routinely undertaken in all patients starting antipsychotic drug treatment [8– 12]. "
[Show abstract] [Hide abstract]
ABSTRACT: QTc interval prolongation is a side effect of several antipsychotic drugs, with associated risks of torsade de pointes arrhythmias and sudden cardiac death. There is an ongoing debate of whether or not electrocardiogram (ECG) assessments should be mandatory in patients starting antipsychotic drugs. To investigate QTc prolongation in a clinically relevant patient group 171 adult patients acutely admitted to an emergency ward for psychosis were consecutively recruited. ECGs were recorded at baseline and then at discharge or after 6 weeks at the latest (discharge/6 weeks), thus reflecting the acute phase treatment period. The mean QTc interval was 421.1 (30.4) ms at baseline and there was a positive association between the QTc interval and the agitation score whereas the QTc interval was inversely associated with the serum calcium level. A total of 11.6% had abnormally prolonged QTc intervals and another 14.3% had borderline prolongation. At discharge/6 weeks, the corresponding proportions were reduced to 4.2% and 5.3%, respectively. The reduction of the proportion with prolonged QTc intervals reached statistical significance (chi-square exact test: P = 0.046). The finding of about one-quarter of the patients with borderline or prolonged QTc intervals could indicate mandatory ECG recordings in this population. This trial is registered with ClinicalTrials.gov ID: NCT00932529.
12/2013; 2013(11):375020. DOI:10.1155/2013/375020
Available from: Hunna J Watson
- "The cardiac risk is of particular concern for patients with AN due to nutritional deficiencies, impaired calcium and phosphate metabolism, and hypokalaemia in patients with symptoms of purging, which predispose to life-threatening arrhythmias. Hypokalaemia can cause U wave formation and flattened T waves on the ECG, which complicates the measurement of the QTc interval, and so the QTc interval needs to be interpreted carefully in such cases
[Show abstract] [Hide abstract]
To describe the rates, indications, and adverse effects of psychotropic drug prescription in a specialist tertiary hospital child and adolescent eating disorder service.
Retrospective case note study of all active eating disorder patients (N = 115) over the period of treatment from referral to time of study (M = 2 years), covering patient demographics, clinical characteristics, drug prescriptions, indications, and adverse effects.
Psychotropic drugs were prescribed in 45% of cases, most commonly antidepressants (41%), followed by anxiolytics (29%) and antipsychotics (22%), with 8% initiated before referral to the specialist eating disorder program. Common indications were depressed mood, agitation, anxiety, and insomnia. Patient clinical severity and complexity was associated with prescribing. Adverse effects, mostly minor, were recorded in 23% of antidepressant prescriptions, 39% of antipsychotic prescriptions, and 13% of anxiolytic prescriptions. Second generation antipsychotic prescription was associated with subsequent new onset binge eating, in this preliminary observational study. Self-harm by overdose of psychotropics occurred in 11% of patients prescribed medication.
Psychotropic medications were frequently prescribed to adolescent eating disorder patients to treat distressing symptoms. Prospective randomised controlled trials to clarify efficacy and safety are needed. Given the difficulties of conducting clinical trials in this population, services are encouraged to monitor and audit medication safety and efficacy in everyday practice, and to report their findings.
International Journal of Eating Disorders 08/2013; 1(1):27. DOI:10.1186/2050-2974-1-27 · 3.13 Impact Factor
Data provided are for informational purposes only. Although carefully collected, accuracy cannot be guaranteed. The impact factor represents a rough estimation of the journal's impact factor and does not reflect the actual current impact factor. Publisher conditions are provided by RoMEO. Differing provisions from the publisher's actual policy or licence agreement may be applicable.